Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Goodland, KS

July 21, 2003Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2003, 8:50 PM CDT for Rawlins County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 8:50 PM CDT (01:50 UTC)
Expired
Jul 21, 2003, 9:30 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KGLD 220150
SVRGLD
KSC153-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 930 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF MCDONALD...OR ABOUT 17 
MILES   WEST OF ATWOOD...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATWOOD AT 900 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BEARDSLEY AND BLAKEMAN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 10 PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3999 10110 4000 10141 3958 10140 3957 10079

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT MON JUL 21 2003

TONIGHT...BY 03Z COLD FRONT WILL LIE FROM FLAGLER TO MCCOOK. SEVERE
PARAMETERS ARE IMPRESSIVE IN AN AREA OUTLINED BY THE MESOETA
CONVECTIVE PARAMETERIZATION OUTPUT...BASICALLY NORTH OF I-70 AND
EAST OF THE COLORADO BORDER. 0-6 KM SHEAR VALUES WILL BE GREATER
THAN 45 KTS IN THIS AREA...SO SUPERCELLS WILL BE POSSIBLE...AND
SHEAR VALUES GREATER THAN 60 KTS WILL EXIST IN AN AREA BOUNDED BY
HIGHWAYS 36 AND 25 IN THE NORTHEASTERN FORECAST AREA...WITH AN
ENHANCED THREAT FOR SUPERCELLS AND POSSIBLE TORNADOES. ACTIVITY WILL
END FROM WEST TO EAST BY 09Z. NORTHEASTERLY SURFACE WINDS WILL
ADVECT HIGH POST FRONTAL RELATIVE HUMIDITY INTO THE REGION BETWEEN
09Z-12Z...AND WILL MENTION PATCHY FOG ALONG KANSAS/COLORADO BORDER
WHERE ETA/GFS OVERLAP WITH 90-95% VALUES.

TUESDAY...HIGH PRESSURE SETTLES IN WITH EASTERLY THEN SOUTHEASTERLY
SURFACE WINDS. COOLER AND LESS HUMID. MOS GUIDANCE IN GOOD AGREEMENT
WITH HIGHS IN THE UPPER 70S TO LOWER 80S...WHICH MAY BE A LITTLE
OPTIMISTIC GIVEN STRONG JULY INSOLATION...AND WILL GO CLOSER TO
LOWER AND MIDDLE 80S AS SUGGESTED BY 700 MB TEMPERATURES AND ETA 2 M
GUIDANCE.

WEDNESDAY...HEAT AND MOISTURE BEGIN TO REBOUND. ETA 2 M/700 MB
TEMPERATURES SUGGEST LOWER TO MIDDLE 90S. NORTHWEST FLOW ALOFT WITH
EMBEDDED VORTICITY MAXIMUM SLIDING THROUGH BETWEEN 18Z AND 00Z ON
THE ETA...SLIGHTLY FASTER BY THE GFS. MOISTURE/INSTABILITY GREATEST
IN COLORADO (K INDICES/TOTAL TOTALS) AND ATMOSPHERE UNCAPPED...BUT
TIMING OF FEATURE IS NOT IDEAL FOR CONVECTION AND WILL WITHHOLD
MENTION TO AVOID FLIP FLOPPING FORECAST.

THURSDAY...GFS 700 MB TEMPERATURES/HEIGHTS SUPPORT UPPER 90S TO
LOWER 100S WEST TO EAST...SLIGHTLY ABOVE ETA 2 M GUIDANCE. WILL
COMPROMISE BETWEEN THE TWO. ONCE AGAIN A 500 MB VORTICITY MAXIMUM
COMES THROUGH IN THE NORTHWEST FLOW IN THE AFTERNOON...FOLLOWED BY A
700 MB SHORTWAVE THURSDAY NIGHT. DESPITE A MOISTURE/INSTABILITY AXIS
IN PLACE ACROSS WESTERN ZONES NOT MUCH LIFT DEPICTED BY THE GFS AND
CAP MUCH STRONGER.

EXTENDED (FRIDAY THROUGH MONDAY)...UPPER RIDGE REACHES THE PEAK OF
ITS INFLUENCE FOR THE AREA ON FRIDAY. 700 MB TEMPERATURES/HEIGHTS
CONTINUE TO SUPPORT HIGH TEMPERATURES 100-105. GFS PROBABLY
SUFFERING FROM CONVECTIVE FEEDBACK FRIDAY NIGHT...WHILE ECMWF HAS
RIDGING ALOFT OVER CENTRAL PLAINS. WILL TRIM POPS TO SLIGHT CHANCE
SOUTH OF INTERSTATE 70 BUT KEEP CHANCE GOING NORTH CLOSER TO
DYNAMICS/700 MB SHORTWAVE MOVING THROUGH NEBRASKA. ON SATURDAY WILL
ADD SLIGHT CHANCE FOR MORNING THUNDER IN THE EAST AS CONVECTION MAY
LINGER WITH 700 MB TROUGH AXIS FORECAST TO BE NEAR MCCOOK AT 12Z.
850/700 MB TEMPERATURES COOLER COMPARED TO FRIDAY IN THE WAKE OF
THIS DISTURBANCE...AND WILL LOWER HIGHS ACCORDINGLY. COLD FRONTAL
PASSAGE STILL TIMED FOR SATURDAY NIGHT AND WILL HAVE CHANCE POPS
GOING WITH THE FRONT. COOLER/DRIER AIR FILTERS IN FOR SUNDAY...AND
700 MB DEW POINTS LOOK TOO DRY FOR PRECIPITATION IN THE EAST...BUT
LATE AFTERNOON/EARLY EVENING THUNDER POSSIBLE IN COLORADO WHERE
UPSLOPE DRIVEN LIFT MAXIMIZED AND BETTER MOISTURE IN PLACE.
MONDAY...RETURN FLOW/REBOUNDING 850/700 MB TEMPERATURES WILL RESULT
IN WARMING TEMPERATURES AND SLIGHT CHANCES FOR THUNDER LATE IN THE
WEST.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 21, 11:06 AM CDT, 9 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL GATHER
NEAR THE VICINITY OF THE KANSAS AND NEBRASKA STATE LINE THIS
AFTERNOON. AS AFTERNOON TEMPERATURES WARM INTO THE MID 90S TO NEAR
100 DEGREES...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.

AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL WORK IN
TANDEM TO IGNITE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY NORTHEAST OF A LINE FROM YUMA COLORADO TO
RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS. THE THREAT FOR TORNADOES AND MORE WIDESPREAD SEVERE
WEATHER IS EXPECTED NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO
GOVE KANSAS. THUNDERSTORMS WILL MOVE SOUTHEAST AROUND 30 MPH...
EXITING THE TRI-STATE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE TRI-STATE AREA
THURSDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOST LIKELY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SR

In the hours before

Special weather statement, Jul 21, 4:50 PM CDT, 4 hours before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT MON JUL 21 2003

...TORNADO WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR THE TRI
STATE AREA UNTIL 9 PM MDT (10 PM CDT)...

SOUTHEASTERLY WINDS HAVE BROUGHT WARM AND MOIST AIR INTO THE TRI
STATE REGION. A COLD FRONT DROPPING OUT OF NEBRASKA WILL PROVIDE
AMPLE LIFT FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...STRONG WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE MAY ALLOW SOME OF THESE
THUNDERSTORMS TO ORGANIZE INTO ROTATING SUPERCELLS...CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR
TWO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JDK
Local storm report, Jul 21, 8:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT MON JUL 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    4 NW BENKELMAN            NE   .75 INCH HAIL
07/21/03   DUNDY                          REPORTED BY PUBLIC.
Local storm report, Jul 21, 8:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON JUL 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    7 N BIRD CITY             KS   TORNADO
07/21/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:35 PM CDTTornado WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.